Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Wilmington, NC

March 8, 2005Bladen County, Columbus County, Robeson County, North Carolina; Florence County, Horry County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 8, 2005, 9:38 AM EST for Bladen County, Columbus County, Robeson County, North Carolina; Florence County, Horry County, Marion County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2005, 9:38 AM EST (14:38 UTC)
Expired
Mar 8, 2005, 10:30 AM EST
In force
52 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC, Florence County, SC, Horry County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 62 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 8:35 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 081447
SVRILM
NCC017-047-155-SCC041-051-067-081530-
/O.NEW.KILM.SV.W.0007.050308T1438Z-050308T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...RETRANSMISSION
NATIONAL WEATHER SERVICE WILMINGTON NC
938 AM EST TUE MAR 8 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
  MARION COUNTY IN NORTHEAST SOUTH CAROLINA
  FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
  BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1030 AM EST

* AT 935 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A   
  LINE EXTENDING FROM 6 MILES NORTHWEST OF TAR HEEL TO NEAR DILLON
  TO 5 MILES EAST OF LAKE CITY...AND MOVING EAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   KINGSBURG AROUND 945 AM...
   CERRO GORDO AROUND 950 AM...
   BRITTON NECK AROUND 955 AM...
   GALIVANTS FERRY AROUND 1000 AM...
   COOL SPRING AROUND 1005 AM...
   CONWAY AROUND 1010 AM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THESE STORMS. 
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3492 7900 3466 7914 3463 7882 3446 7895
      3428 7909 3417 7917 3408 7928 3396 7943
      3399 7966 3387 7970 3382 7971 3378 7949
      3380 7934 3370 7923 3371 7915 3425 7854
      3430 7842 3440 7828 3451 7825 3458 7829
      3471 7837 3486 7850 3483 7891

$$

RAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 8:50 AM EST, 48 minutes earlier.

Area forecast discussion, Mar 8, 8:50 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
850 AM EST TUE MAR 8 2005

.SHORT TERM (THIS AFTERNOON)...
HAVE ALREADY UPDATED THE ZONES TO REFLECT THE SEVERE THUNDERSTORM
WATCH. ALTHOUGH IT IS IN EFFECT UNTIL 18Z...THE BULK OF THE
CONVECTION WILL BE OFF THIS PART OF THE CAROLINA COAST BY THAT TIME.
LINE OF STORMS MOVING INTO THE WESTERN FORECAST AREA ASSOCIATED WITH
THE COLD FRONT IS PRODUCING STRONG WIND GUSTS. THIS LINE HAS A
HISTORY OF PRODUCING WIND DAMAGE. SOME HEATING AHEAD OF THE FRONT
COULD LEAD TO SOME DESTABILIZATION...WHICH SHOULD ALLOW THE LINE TO
HOLD TOGETHER AS IT MOVES TO THE COAST. STRONG GRADIENT WINDS
EXPECTED AS WELL...THUS WILL LEAVE THE WIND ADVISORY IN PLACE AS IS.

WILL BE ISSUING ADDITIONAL ZONE UPDATES AS THE STORMS CLEAR PORTIONS
OF THE COUNTY WARNING AREA.

&&

.MARINE...
GALE WARNING WILL CONTINUE...AND HAVE ALREADY UPDATED THE COASTAL
WATERS FORECAST FOR THE SEVERE THUNDERSTORM WATCH. THE LINE OF
STORMS MOVING ACROSS THE PEE DEE SHOULD HOLD TOGETHER AS IT CROSSES
THE REMAINDER OF THE COASTAL PLAINS TO THE COASTAL WATERS. WIND
GUSTS IN EXCESS OF 50 KT ARE POSSIBLE ALONG THE LINE. FOR THE UPDATE
HAVE INCREASED SEAS.

&&

.AVIATION...
IFR-MVFR CONDITIONS POSSIBLE THROUGH THE MORNING AS THE LINE OF
STORMS MOVES THROUGH THE AREA. SHIFTING WIND GUSTS WILL ALSO BE A
PROBLEM AS THE COLD FRONT PASSES THROUGH.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY ALL ZONES.
SC...WIND ADVISORY ALL ZONES.
MARINE...GALE WARNING AMZ250-252-254-256.

&&

SHORT TERM/MARINE/AVIATION...PFAFF
Hazardous weather outlook, Mar 8, 3:56 AM EST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
356 AM EST TUE MAR 8 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091105-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
356 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS THIS
MORNING...AHEAD OF A STRONG COLD FRONT. THE PRIMARY SEVERE POTENTIAL
WILL BE FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. WIND GUSTS 40 TO
45 MPH HAVE ALREADY BEEN REPORTED ACROSS EASTERN PORTIONS OF THE
CAROLINAS THIS MORNING. THE THREAT WILL END AFTER THE COLD FRONT
PUSHES ACROSS THE AREA...BETWEEN NOON AND 1 PM TODAY.

WIND ADVISORY IS IN EFFECT FOR ALL SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA. SEE LATEST STATEMENTS AND FORECASTS..

GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TODAY. SEE LATEST
STATEMENTS AND FORECASTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

In the hours before

Special weather statement, Mar 8, 4:57 AM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
457 AM EST TUE MAR 8 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081900-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
457 AM EST TUE MAR 8 2005

...ISOLATED SEVERE WEATHER POSSIBLE THROUGH LATE MORNING TODAY...

THE ISOLATED THUNDERSTORM ACTIVITY THAT OCCURS ACROSS THE AREA THIS
MORNING...WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER. THE
PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

A STRONG COLD FRONT WILL MOVE EAST...CROSSING THE AREA LATE THIS
MORNING...AND OFF THE CAROLINA COASTS BY EARLY AFTERNOON. ONCE THE
COLD FRONT MOVES THROUGH...THE POTENTIAL FOR SEVERE WEATHER WILL
DIMINISH.

AFTER THE COLD FRONT...WINDS ACROSS THE AREA WILL REMAIN STRONG AND
GUSTY AS A RESULT OF A STRONG PRESSURE GRADIENT ACROSS THE AREA
...AND NOT AS A RESULT OF ANY THUNDERSTORM ACTIVITY. A WIND ADVISORY
HAS BEEN POSTED FOR THE REGION TODAY.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS SHOULD CLOSELY
MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE. SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING.

RESIDENTS IN THE REGION SHOULD PREPARE FOR THE GUSTY WINDS AND REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO ALL
HAZARDS NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

HOEHLER
Local storm report, Mar 8, 9:11 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
911 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     TSTM WND GST     DARLINGTON              34.30N 79.88W
03/08/2005  61 MPH           DARLINGTON         SC   OFFICIAL NWS OBS

            MEASURED AT DARLINGTON AIRPORT UDG AWOS

0858 AM     TSTM WND DMG     HARTSVILLE              34.37N 80.07W
03/08/2005                   DARLINGTON         SC   EMERGENCY MNGR

            TREES DOWN ACROSS PATRICK HIGHWAY- REPORTED BY DARLINGTON
            911

&&

HAWKINS
Local storm report, Mar 8, 9:22 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
922 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     TSTM WND GST     FLORENCE                34.20N 79.76W
03/08/2005  58 MPH           FLORENCE           SC   OFFICIAL NWS OBS

            FLORENCE...FLO...ASOS 42 MPH SUSTAINED...GUST 58 MPH.

&&

HAWKINS
Local storm report, Mar 8, 9:25 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
925 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     TSTM WND DMG     5 S BENNETTSVILLE       34.54N 79.68W
03/08/2005                   MARLBORO           SC   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 38...BLENHEIM HIGHWAY

&&

HAWKINS
Local storm report, Mar 8, 9:37 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
937 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     10 SW DILLON            34.31N 79.50W
03/08/2005                   DILLON             SC   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 38 NEAR OAK GROVE

&&

HAWKINS
Local storm report, Mar 8, 9:38 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
938 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     TSTM WND DMG     FLORENCE                34.20N 79.76W
03/08/2005                   FLORENCE           SC   LAW ENFORCEMENT

            TREES DOWN AT 241 WEST PINE STREET

&&

HAWKINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 9:03 AM ESTSevere Thunderstorm WarningILMRobeson42 min
Mar 8, 9:38 AM ESTSevere Thunderstorm WarningILMBladen, Columbus, Robeson52 min
Mar 8, 10:06 AM ESTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus, New Hanover, Pender54 min
Mar 8, 10:55 AM ESTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender20 min
Mar 8, 8:25 AM ESTSevere Thunderstorm WarningILMDarlington, Marlboro50 min
Mar 8, 9:37 AM ESTSpecial Marine WarningILM68 min
Mar 8, 10:23 AM ESTSpecial Marine WarningILM82 min
Mar 8, 10:48 AM ESTSpecial Marine WarningILM57 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.